Indiana, 2006

Damaging Wind in Indiana, June 21, 2006

June 21, 2006 · NWS IWX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jun 21, 2:49 AM EST, 10 minutes earlier.

Area forecast discussion, Jun 21, 2:49 AM EST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
349 AM EDT WED JUN 21 2006

...ACTIVE SEVERE WEATHER DAY EXPECTED W/OUTBREAK OF SVR STORMS EXPECTED...

.SHORT TERM...
N-S ELEVATED CONVN ALG ERN EDGE OF PLAINS EML PLUME THIS AM FM WRN
LWR MI DOWN INTO CNTRL IN. DOUBT THIS WILL POSE MUCH OF A SHRT TERM
PROB AND MORE CONCERNED W/UPSTREAM DVLPMNT TAKING PLACE FM SE IA
INTO NRN IL ATTM. THESE STORMS CONT TO UNDERGO ORGANIZATION AND
ASSUMING CONV COLD POOL FORMS SUFFICIENTLY...THEN A MORE COHERENT
SVR THREAT IN FORM OF HAIL/WIND SHLD MATERIALIZE YET BFR DAYBREAK.

OTHERWISE...WARM FRONTAL BNDRY CONTS TO MIX NWD AND NOW ARCHING FM
CNTRL IL INTO SW OH. DOES NOT APPEAR MORNING CONV DEBRIS WILL POSE
PROBLEMS IN TERMS OF ATTAINING ROBUST AFTN DESTABILIZATION W/ML
CAPES APCHG 3K J/KG AND TREMENDOUS DEEP LYR SHEAR IN ASSOCN/W MCV
AND MID LVL JET STREAK PROGRESSING OUT OF NEB. SUSPECT WKNG MCS OVR
ERN NEB WILL REDEVELOP BY MID AM OVR IA AND THEN QUICKLY GO UPSCALE
AS IT MOVES INTO NRN IL BY EARLY AFTN. DEGREE OF MSTR POOLING
UNDERNEATH STEEP EML AND PROGGED INTENSITY OF MID LVL SPEED MAX
SUGGEST A WIDESPREAD HIGH END WIND EVENT POSSIBLE W/MATURE SQUALL
LINE AND VRY LARGE HAIL/ISOLD TORNADO THREAT W/EMBEDDED SUPERCELLS.
SVR THREAT WILL CONT WELL INTO THIS EVENING ALG QUASI-STATIONARY
BNDRY OR COMPOSITE BNDRY MODULATED BY MCS INDUCED OUTFLW
W/BACKBUILDING DVLPMNT XPCD ALG SW FLANK OF MCS.
&&

.LONG TERM...
WITH A COLD FRONT BEING IN THE AREA ON THURSDAY...SHOWERS AND
THUNDERSTORMS WILL STILL HAVE THE CHANCE TO OCCUR. SOUNDINGS ARE
SHOWING AMPLE MOISTURE AND LIFT AROUND YET. THE STORM PREDICTION
CENTER HAS THE AREA IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS WITH
DAMAGING WIND AND LARGE HAIL THE PRIMARY CONCERNS. CAPE VALUES UP TO
1500 J/KG...LI VALUES TO -4...SOME MODERATE LAPSE RATES ALSO. THE
FRONT THEN SAGS SOUTHWARD THURSDAY NIGHT AS HIGH PRESSURE MOVES IN
SOME DRIER AIR FROM THE NORTH. THERE ARE SOME MODEL DIFFERENCES FOR
THURSDAY NIGHT AND FRIDAY...SO NO MAJOR CHANGES WERE MADE. GFS IS
SHOWING QPF/MOISTURE ON THURSDAY AND THEN BEGINS MOVING IT SOUTHWARD
THURSDAY NIGHT AND EVEN FURTHER AWAY ON FRIDAY...WHEREAS THE NAM IS
NOT SHOWING THAT MUCH QPF ON THURSDAY BUT SHOWS QPF FOR THURSDAY
NIGHT AND FRIDAY AND DOESNT SHOW THE HIGH SHOWING ITS INFLUENCE AND
BRINGING IN SOME DRIER AIR TIL FRIDAY NIGHT. THE NAM ALSO APPEARS TO
KEEP THE FRONT FURTHER NORTH THAN THE GFS DOES. FOR EXAMPLE AT 12Z
FRIDAY THE NAM SHOWS THE FRONT CUTTING THROUGH NORTHERN INDIANA
WHEREAS THE GFS SHOWS IT AROUND SOUTHERN INDIANA. NO CHANGES WERE
ALSO MADE TO SATURDAY TO TUESDAY. RIGHT NOW HIGH PRESSURE IS SHOWN
TO BE OVER THE AREA FOR THEN WITH A POSSIBLE UPPER LEVEL SHORTWAVE
MOVING THROUGH SUNDAY NIGHT INTO MONDAY...BUT THE GFS IS SHOWING
THIS SHORTWAVE TO BE DRY.
&&

.AVIATION...
ELEVATED CONV DVLPG IN EARNEST UPSTREAM ACRS WI W/SWWD EXTENT INTO
NE MO ALG ERN PERIPHERY OF STEEP EML IN RESPONSE TO RAMPING LLJ BACK
ACRS THE PLAINS. SE IA STORMS LOOK TO GO UPSCALE SHORTLY AS THEY
CONT EWD AND ROOT INTO BTR LL MSTR W/EVENTUAL SVR HAIL THREAT
MATERIALIZING BY 07Z. THUS CURRENT GRIDDED WX/POP BREAKOUT LOOKS
IDEAL STILL FOR LTR THIS MORNING ACRS THE WEST HALF. PREV TAFS GOOD
IN CONTEXT BUT WILL LIKELY HAVE TO BACKUP TS/CB MENTION GIVEN OBSVD
DVLPMNT TAKING PLACE NOW. OTHERWISE BULK OF THE DAY (MID AM TO MID
AFTN) LOOKS QUIET AS WARM FRONT MIXES NORTH INTO MI. POTENT SW
TROUGH EVOLVING FM DVLPG NEB MCS ARRIVES INTO WRN LK MI THIS AFTN
W/INTENSE CONVN DVLPMNT XPCD THEN AND CONTG INTO THIS EVE.
&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SHORT TERM...66
LONG TERM....98
AVIATION...66
Hazardous weather outlook, Jun 20, 3:58 AM EST, 23 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
458 AM EDT TUE JUN 20 2006

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-210900-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
358 AM CDT TUE JUN 20 2006 /458 AM EDT TUE JUN 20 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.

.DAY ONE...TODAY AND TONIGHT

A COMPLEX OF SEVERE THUNDERSTORMS IS EXPECTED TO DEVELOP ACROSS IOWA
INTO SOUTHERN MINNESOTA THIS AFTERNOON AND THEN PROPAGATE RAPIDLY
EASTWARD OVERNIGHT INTO THE SOUTHERN GREAT LAKES WITH A PRIMARY RISK
FOR DAMAGING WINDS AND TO A LESSOR EXTENT LARGE HAIL. THE GREATEST
RISK AT THIS TIME APPEARS TO BE ALONG AND NORTH OF HIGHWAY 24 AND
WEST OF INTERSTATE 69 AFTER 1 AM EDT TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A SLOW MOVING COLD FRONT WILL APPROACH THE WESTERN LOWER GREAT LAKES
REGION WEDNESDAY AND THURSDAY SPREADING THUNDERSTORMS ACROSS THE
AREA. SOME OF THESE STORMS WILL BE SEVERE WITH LARGE HAIL AND
DAMAGING WINDS. NORTHERN INDIANA...SOUTHERN MICHIGAN AND NORTHWEST
OHIO ARE UNDER A MODERATE RISK FOR SEVERE WEATHER WEDNESDAY...WITH A
SLIGHT RISK OF SEVERE THUNDERSTORMS EXPECTED THURSDAY IN ADVANCE OF
THAT SLOW MOVING COLD FRONT.  AGAIN THE GREATEST THREAT WILL BE
DAMAGING WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION BE NEEDED TONIGHT AND ON WEDNESDAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WWW.WEATHER.GOV/IWX

LMZ043-046-061-210900-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
MICHIGAN CITY IN TO ST JOSEPH MI OUT TO MID LAKE-
458 AM EDT TUE JUN 20 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEASTERN LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A COMPLEX OF SEVERE THUNDERSTORMS IS EXPECTED TO DEVELOP ACROSS IOWA
INTO SOUTHERN MINNESOTA THIS AFTERNOON AND THEN PROPAGATE RAPIDLY
EASTWARD OVERNIGHT OVER LAKE MICHIGAN WITH A PRIMARY RISK FOR
DAMAGING WINDS AND TO A LESSOR EXTENT LARGE HAIL. EXPECT STRONG
WINDS AND HIGHER WAVE IN AND NEAR THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS AN INCREASE RISK OF RIP CURRENT DEVELOPMENT ON WEDNESDAY
AND THURSDAY WITH THE MOVEMENT OF A SQUALL LINES ACROSS LAKE
MICHIGAN ON BOTH DAYS. WINDS AND WAVES WILL BE SIGNIFICANTLY
HIGHER IN AND NEAR THUNDERSTORMS. THUNDERSTORMS WILL CONTINUE
ACROSS SOUTHERN LAKE MICHIGAN THROUGH FRIDAY MORNING.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT
WWW.WEATHER.GOV/IWX/PROGRAMAREAS/MARINE/INDEX.PHP

The radar

The Indianapolis radar (KIND), 96 km away, was scanning. The volume nearest the first event began at 07:57 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Grant

When
June 21, 2:59 AM EST to 3:00 AM EST
Where
Grant County, Swayzee
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
40.500, -85.833

Power lines down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2006Every state in 2006This day in weather historyWarnings in Indiana, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5515730.